High Wind, Ellis
- When
- June 9, 4:00 PM CST to 7:00 PM CST
- Where
- Ellis forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Measured at 1 SSW of Gage.
An unusually strong low pressure system for June brought widespread high winds to western and central Oklahoma during the afternoon and evening of the 9th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An unusually strong low pressure system for June brought widespread high winds to western and central Oklahoma during the afternoon and evening of the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 12:54 PM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
154 PM CDT Tue Jun 9 2020
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 141 PM CDT Tue Jun 9 2020
Strong winds will continue through the afternoon and linger into the
evening, with the highest winds occuring over northwest Oklahoma.
Gusts to 60 mph are possible in parts of northern Oklahoma; with
gusts of 40-50 mph expected elsewhere in the advised area.
Most winds are expected to start diminishing somewhat (though still
quite gusty) after sunset, however there is a chance that northern
Oklahoma may continue to see high winds well into the night. Showers
will move through Kansas late tonight, with a low chance that some
of these may come just south of the border. If they do, that
downward motion will help the strong 850mb winds to mix down to the
surface even after sunset. For this possibility, the high wind
warning for northern Oklahoma will remain in effect through 1am.
Gusty northwest winds will continue through tomorrow behind the cold
front, along with cooler temperatures generally in the 80s.
Day
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 141 PM CDT Tue Jun 9 2020
The long term pattern is for the ridge to build in keeping us dry
with gradually warming temperatures. Low RH values will keep fire
weather elevated across western Oklahoma most days.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Jun 9 2020
Strong west to northwest winds will be the main impact through the
afternoon and lingering into the evening. Along with this, some
blowing dust may briefly lower visibilities to around 5 miles as
it moves through central and northern Oklahoma early this
afternoon. Overnight, low level wind shear is expected as surface
winds come down slightly underneath a strong low level jet.
Day
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 60 84 59 90 / 0 0 0 0
Hobart OK 57 88 59 93 / 0 0 0 0
Wichita Falls TX 58 90 60 94 / 0 0 0 0
Gage OK 53 85 57 94 / 0 0 0 0
Ponca City OK 60 82 57 90 / 10 0 0 0
Durant OK 61 86 59 90 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 AM CDT Wednesday for OKZ019-020-022>030-
035-038.
High Wind Warning until 1 AM CDT Wednesday for OKZ004>018.
Wind Advisory until 9 PM CDT this evening for OKZ021-033-034-036-
037-044.
TX...Wind Advisory until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...14Hazardous Weather Outlook National Weather Service Norman OK 1146 AM CDT Tue Jun 9 2020 OKZ004>048-050>052-TXZ083>090-101015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1146 AM CDT Tue Jun 9 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Strong Winds... Gusty west to northwest winds will spread across Oklahoma and western north Texas today and continue tonight. Wind gusts greater than 40 mph are expected over much of the region today and this evening, and gusts may exceed 60 mph over western and northern Oklahoma. Winds will diminish slowly overnight. .Blowing Dust... Periods of blowing dust will be seen today and tonight. Some visibilities may be reduced significantly near recently plowed or cut fields. Be prepared for sudden visibility reductions if driving, especially across northern and western Oklahoma. .Fire Weather... Near-Critical fire weather conditions are expected across western Oklahoma and adjacent parts of northern Texas this afternoon. The fire danger will be elevated most everywhere else due to dry air and very strong winds. All outdoor burning and other activities that could lead to fires should be avoided. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Fire Weather... With increasing temperatures late in the week and next weekend, along with low afternoon relative humidities and periods of gusty south winds, elevated fire weather conditions are expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM NON-TSTM WND GST 8 WSW ARNETT 36.09N 99.90W
06/09/2020 M57 MPH ELLIS OK MESONET
&&
SCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM NON-TSTM WND GST 1 SSW GAGE 36.30N 99.76W
06/09/2020 M59 MPH ELLIS OK ASOS
&&
SCThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
Measured at 1 SSW of Gage.
Measured at 16 NNE of Freedom.
Measured at 3 SSW of Freedom.
Measured at 2 SW of Burns Flat.
Measured at 4 WNW of Camargo.
Measured at 1 SW of Buffalo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904074, 904078, 904079, 904077, 904073, 904076.